Iowa, 2014

Tornado and Hail in Iowa, June 29, 2014

June 29, 2014 · NWS OAX · 12 events in 3 counties and zones

Isolated to scattered thunderstorms developed along the Missouri River and moved across western Iowa on Sunday evening June 29th. The severe weather was in response to a weak cold front across northwest Iowa, as well as extreme instability and favorable shear along and ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated to scattered thunderstorms developed along the Missouri River and moved across western Iowa on Sunday evening June 29th. The severe weather was in response to a weak cold front across northwest Iowa, as well as extreme instability and favorable shear along and ahead of the cold front. The thunderstorms exited the area late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 2:56 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 29, 2:56 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT SUN JUN 29 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 355 PM CDT SUN JUN 29 2014

CHANCE FOR SEVERE THUNDERSTORMS TONIGHT INTO MONDAY IS THE PRIMARY
FORECAST CONCERN.

AFTER MORNING THUNDERSTORMS ROLLED THROUGH PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA...ATMOSPHERE HAD STABILIZED FOR A TIME INTO EARLY
AFTERNOON. HOWEVER LINGERING CLOUD COVER HAS EVAPORATED...ALLOWING
TEMPERATURES TO REBOUND INTO THE MIDDLE 80S MANY SPOTS. THIS
COMBINED WITH DEW POINTS IN THE LOWER 70S AND SOME COOLING ALOFT HAS
PRODUCED SURFACE-BASED CAPES EXCEEDING 3500 J/KG. 18Z SOUNDING AT
KOAX SHOWED 3692 J/KG OF SURFACE-BASED CAPE WITH ALMOST NO
INHIBITION. LAYER SHEAR...0-6KM...WAS 34KT...AND IS EXPECTED TO
INCREASE AS THE AFTERNOON WEARS ON. HOWEVER OUR 18Z SOUNDING SHOWS
LIFTING A MIXED-LAYER PARCEL YIELDS ONLY 1500 J/KG OF CAPE AND
INHIBITION RUNNING OVER 100. THUS MAY HAVE TO WAIT A WHILE BEFORE
CINH GOES AWAY AND HIGH INSTABILITY CAN BE REALIZED. A FEW AREAS OF
ISOLATED CONVECTION WERE NOTED AT MID AFTERNOON...BUT NONE ARE
SHOWING SIGNS OF GROWING AT THE MOMENT. MOST LIKELY AREA OF
INITIATION FOR MORE ROBUST DEVELOPMENT THIS AFTERNOON APPEARS TO BE
SETTING UP FROM CENTRAL NEBRASKA TO THE COLUMBUS...FREMONT AND
MISSOURI VALLEY AREAS. ENHANCED CUMULUS FIELD WAS STARTING TO EXPAND
HERE...WITH WEAK AREA OF FRONTAL CONVERGENCE AS PER RAP 19Z
INITIALIZATION. OTHER SUBTLE BOUNDARIES LEFT OVER FROM MORNING
STORMS COULD ALSO FOCUS STORMS THIS AFTERNOON. WHERE STORMS DO FIRE
THIS AFTERNOON...EXPECT RAPID DEVELOPMENT TOWARD STRONG/SEVERE
LEVELS IN HIGH INSTABILITY ENVIRONMENT. ORIENTATION OF LAYER SHEAR
VECTORS SUGGEST SOME SUPERCELL STRUCTURES WITH INITIAL DEVELOPMENT
OF STORMS WHICH SHOULD MOVE OFF TO THE EAST AND SOUTHEAST. CONTINUED
DEVELOPMENT AND INCREASING LOW LEVEL JET SUGGEST MCS DEVELOPMENT
WITH PROPAGATION TO THE SOUTHEAST THIS EVENING. EXPECT A HAIL AND
TORNADO THREAT WITH EARLY CONVECTION...THEN EVOLVING INTO A
HAIL...WIND AND HEAVY RAIN THREAT THROUGH THE EVENING.

EXPECT MOST OF THIS ACTIVITY TO MOVE OUT OF OUR AREA BY LATE
EVENING. THEN AN AREA OF LOW PRESSURE ROLLING OUT OF WESTERN KANSAS
ALONG FRONTAL BOUNDARY WILL ENHANCE LIFT OVER EASTERN NEBRASKA AND
AFTER MIDNIGHT...THEN SPREAD ACROSS WESTERN IOWA MONDAY MORNING.
LINGERING HIGH PRECIPITABLE WATER VALUES NEAR 2 INCHES POINT TO A
POTENTIAL OF HEAVY RAIN WITH ANY STORMS THROUGH MONDAY MORNING. SLOW-
MOVING COLD FRONT IS FORECAST TO LIMP SOUTH THROUGH MONDAY
AFTERNOON...AND CYCLONIC FLOW ALOFT COMBINED WITH WAVES RIPPLING
ALONG FRONT POINT TO REPEATED DEVELOPMENT OF MODERATE TO HEAVY RAIN
UNTIL FRONT CLEARS OUR SOUTHEAST LATE IN THE DAY.

AFTER FRONT SLIPS SOUTH OF THE FORECAST AREA MONDAY EVENING...WILL
CONTINUE OUR DRY FORECAST THROUGH TUESDAY MORNING. THEN A SHORTWAVE
ROTATING THROUGH THE NORTHERN PLAINS WILL PUSH A COLD FRONT INTO THE
AREA TUESDAY AFTERNOON WHEN ENHANCED INSTABILITY WILL LEAD TO
SCATTERED SHOWERS OR THUNDERSTORMS AS FAR SOUTH AS OMAHA. THESE
SHOULD BE DIURNALLY DRIVEN AND END AT SUNSET. TUESDAY WILL BE COOLER
AS 850 TEMPERATURES DROP INTO THE LOWER TEENS...THEN EVEN COOLER
WEDNESDAY WITH 850 TEMPS IN THE SINGLE DIGITS. MANY HIGHS BOTH DAYS
SHOULD HOLD IN THE 70S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM CDT SUN JUN 29 2014

LONG TERM PERIOD WILL START WITH MID LEVEL RIDGING BUILDING INTO THE
MIDDLE OF THE COUNTRY INTO THURSDAY...TAKING STORM TRACK TO OUR
NORTH. SURFACE HIGH PRESSURE AND ONLY SLOWLY RECOVERING 850
TEMPERATURES WILL KEEP HIGHS BELOW 80 THEN. A SHORTWAVE WILL THEN
ROLL INTO THE PLAINS FRIDAY INTO SATURDAY...BRINGING RAIN CHANCES
BACK TO OUR AREA BY FRIDAY NIGHT. COULD SEE SOME STORMS FIRE FRIDAY
AFTERNOON...BUT THE REAL FIREWORKS SHOULD HOLD OFF UNTIL THE EVENING
AND OVERNIGHT INTO SATURDAY. GFS SHOWS SYSTEM EXITING TO THE SOUTH
FOR SATURDAY NIGHT AND SUNDAY...BUT SEVERAL ENSEMBLE MEMBERS
INDICATE TIMING OF SHORTWAVE MAY BE A BIT FAST. THUS WILL CONTINUE
SMALL RAIN CHANCES INTO SUNDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1229 PM CDT SUN JUN 29 2014

HIGH UNCERTAINTY IN CONVECTIVE TRENDS THIS TAF CYCLE. LIFR
CONDITIONS HAVE IMPROVED TO MVFR TO VFR THIS AFTERNOON. THIS WILL
ALLOW DIFFERENTIAL HEATING TO TAKE PLACE INCREASING INSTABILITY
ACROSS THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY
TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. DID
INCLUDE TEMPO GROUPS FOR THIS AT BOTH KOMA AND KLNK. DID LEAVE
THE MENTION OUT AT KOFK AS UNCERTAINTY IS HIGHER IN NORTHEAST
NEBRASKA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...KERN
Hazardous weather outlook, Jun 29, 11:10 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1210 PM CDT SUN JUN 29 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1210 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA. AREAS GENERALLY SOUTH OF A LINE FROM ALBION TO
ONAWA WILL HAVE THE HIGHEST RISK OF SEVERE STORMS...WITH LARGE
HAIL THE PRIMARY HAZARD...BUT DAMAGING WINDS AND A FEW TORNADOES
ARE ALSO POSSIBLE.

SCATTERED MORNING THUNDERSTORMS AND ATTENDANT CLOUD COVER HAVE
STABILIZED THE ATMOSPHERE SOMEWHAT FOR THE EARLY AFTERNOON.
HOWEVER SUNSHINE AND INCREASING LOW LEVEL HUMIDITY WILL COMBINE
LATER IN THE DAY TO MAKE THE ATMOSPHERE PLENTY UNSTABLE FOR STRONG
THUNDERSTORMS. DAYTIME HEATING AND A SUBTLE UPPER IMPULSE WILL
HELP TRIGGER STORMS THIS AFTERNOON...AND WEAK SURFACE FRONTS
CAUSED BY THE MORNING STORMS WILL HELP FOCUS AFTERNOON ACTIVITY.
EXACTLY WHERE THOSE SURFACE FRONTS WILL LINE UP THIS AFTERNOON IS
STILL IN QUESTION.

HOWEVER WHERE STORMS DO FIRE...THE COMBINATION OF STRONG
INSTABILITY AND SHEAR PROFILES WILL LEAD TO RAPIDLY INTENSIFYING
STORMS...QUICKLY BECOMING SEVERE. CONTINUED DEVELOPMENT INTO THE
EVENING IS LIKELY AS THE THUNDERSTORMS CONGEAL INTO A COMPLEX OF
STORMS AND MOVE SOUTHEAST THROUGH EASTERN NEBRASKA INTO SOUTHWEST
IOWA.

AFTER THIS COMPLEX MOVES EAST OF THE AREA LATER THIS
EVENING...MORE THUNDERSTORM DEVELOPMENT IS LIKELY IN NORTHEAST
NEBRASKA LATE TONIGHT. WHILE SEVERE STORMS ARE NOT ANTICIPATED
WITH THIS ACTIVITY...SOME SMALL HAIL AND BRIEF HEAVY RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER OR REDEVELOP OVER THE AREA MONDAY AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVES ACROSS THE PLAINS.
THE STORMS MONDAY COULD REMAIN OR BECOME SEVERE WITH VERY STRONG
WINDS AND HEAVY RAIN...AND ALSO POSSIBLY SOME LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY ALONG AND
NORTH OF HIGHWAY 30. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE NEXT FRIDAY NIGHT AND SATURDAY AS
ANOTHER DISTURBANCE TRACKS ACROSS THE PLAINS.

ALSO...FLOODING ALONG THE MISSOURI RIVER FROM BROWNVILLE
DOWNSTREAM TO RULO WILL CONTINUE AT LEAST THROUGH THURSDAY.
ADDITIONAL RAINFALL FROM SUNDAY AND MONDAY STORMS MAY KEEP RIVER
LEVELS ABOVE FLOOD STAGE BEYOND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE
EVENING.

In the hours before

Special weather statement, Jun 29, 3:37 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
437 PM CDT SUN JUN 29 2014

IAZ055-NEZ034-045-292200-
HARRISON IA-BURT NE-WASHINGTON NE-
437 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 500 PM
CDT...

AT 437 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BLAIR...OR 27 MILES NORTH OF OMAHA...MOVING EAST
AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONDAMIN...MODALE AND HERMAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY AFTERNOON
FOR EASTERN NEBRASKA.

LAT...LON 4158 9629 4168 9630 4175 9591 4155 9595
TIME...MOT...LOC 2137Z 264DEG 17KT 4164 9622

BOUSTEAD

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado. Local standard time, as filed.

Hail, Harrison

When
June 29, 3:52 PM CST
Where
Harrison County, 4.55 mi NW of Modale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -96.090

Hail, Harrison

When
June 29, 4:15 PM CST
Where
Harrison County, 3.45 mi SW of Magnolia
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.660, -95.920

Hail, Harrison

When
June 29, 4:20 PM CST
Where
Harrison County, 2.59 mi SE of Magnolia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.670, -95.850

Hail, Harrison

When
June 29, 4:36 PM CST
Where
Harrison County, 0.69 mi S of Woodbine Muni Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.720, -95.680

Hail, Harrison

When
June 29, 4:39 PM CST
Where
Harrison County, 2.18 mi SW of Woodbine
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.708, -95.750

Hail, Shelby

When
June 29, 5:02 PM CST
Where
Shelby County, 3.78 mi SW of Westphalia
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.680, -95.450

Hail, Shelby

When
June 29, 5:05 PM CST
Where
Shelby County, 1.72 mi SW of Panama
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
41.710, -95.500

Hail, Shelby

When
June 29, 5:36 PM CST
Where
Shelby County, 1.38 mi S of Red Line
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.700, -95.150

Hail, Shelby

When
June 29, 5:38 PM CST
Where
Shelby County, 3.31 mi NW of Jacksonville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.680, -95.200

Hail, Monona

When
June 29, 6:19 PM CST
Where
Monona County, Soldier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -95.780

Hail, Harrison

When
June 29, 6:19 PM CST
Where
Harrison County, Pisgah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -95.930

Tornado, Shelby

When
June 29, 7:08 PM CST to 7:09 PM CST
Where
Shelby County, 1.81 mi WSW of Panama to 1.38 mi SW of Panama
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
41.718, -95.511

Storm chasers indicated a very brief 1 to 2 minute tornado occurred in an open field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515742, 515743, 515744, 515762, 515745, 515754, 515766, 515772, 515773, 515774, 515775, 515804.